Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 150, NWS Des Moines, IA

June 14, 2018Mahaska County, Monroe County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2018, 10:50 AM CDT for Mahaska County, Monroe County, Wapello County, Iowa. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2018, 10:50 AM CDT (15:50 UTC)
Expired
Jun 14, 2018, 11:06 AM CDT
In force
16 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Mahaska County, IA, Monroe County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WUUS53 KDMX 141550
SVRDMX
IAC123-135-179-141630-
/O.NEW.KDMX.SV.W.0150.180614T1550Z-180614T1630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1050 AM CDT THU JUN 14 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Monroe County in south central Iowa...
  Northwestern Wapello County in southeastern Iowa...
  Southeastern Mahaska County in south central Iowa...

* Until 1130 AM CDT.

* At 1050 AM CDT, a severe thunderstorm was located over Eddyville,
  or 11 miles south of Oskaloosa, moving northeast at 35 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Eddyville, Fremont, Rose Hill, Kirkville and Oskaloosa Municipal
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4106 9263 4114 9271 4137 9241 4116 9241
TIME...MOT...LOC 1550Z 232DEG 42KT 4113 9262 

HAIL...1.25IN
WIND...<50MPH
 
$$

Boksa
2 follow-up statements
798 
WWUS53 KDMX 141600
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1100 AM CDT THU JUN 14 2018

IAC135-141609-
/O.CAN.KDMX.SV.W.0150.000000T0000Z-180614T1630Z/
Monroe IA-
1100 AM CDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4110 9255 4121 9261 4137 9241 4116 9241
TIME...MOT...LOC 1559Z 232DEG 42KT 4120 9251 

$$

IAC123-179-141630-
/O.CON.KDMX.SV.W.0150.000000T0000Z-180614T1630Z/
Wapello IA-Mahaska IA-
1100 AM CDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT
FOR NORTHWESTERN WAPELLO AND SOUTHEASTERN MAHASKA COUNTIES...

At 1059 AM CDT, a severe thunderstorm was located near Eddyville, or 
9 miles southeast of Oskaloosa, moving northeast at 50 mph.  The 
storm is weakening but quarter sized hail is still possible.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Fremont, Rose Hill, Kirkville and Oskaloosa Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4110 9255 4121 9261 4137 9241 4116 9241
TIME...MOT...LOC 1559Z 232DEG 42KT 4120 9251 

HAIL...1.00IN
WIND...<50MPH
 
$$

Boksa
864 
WWUS53 KDMX 141606
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1106 AM CDT THU JUN 14 2018

IAC123-179-141616-
/O.CAN.KDMX.SV.W.0150.000000T0000Z-180614T1630Z/
Wapello IA-Mahaska IA-
1106 AM CDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAPELLO AND
SOUTHEASTERN MAHASKA COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4110 9255 4121 9261 4137 9241 4116 9241
TIME...MOT...LOC 1605Z 232DEG 42KT 4125 9242 

$$

Boksa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:58 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 14, 5:58 AM CDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
558 AM CDT Thu Jun 14 2018

.SHORT TERM.../Today through Tonight/
Issued at 409 AM CDT Thu Jun 14 2018

Strong theta-e advection ongoing into central Iowa this morning
as strong low level jet directing moisture into the state.
Convection has recently developed where this strong moisture
advection is occurring on the nose of strong MUCape. Have had a
few reports of hail with a two inch report near Moorland early
this morning with one of the stronger storms. Will continue to see
a few storms approach or exceed severe criteria into this morning
as the instability builds into the state with main concern
continuing from large hail. The CAMs slowly progress this
convection east this morning with an apparent MCV developing as
the storms become more widespread. Also anticipate heavy rainfall
with these storms with PWATs climbing to over 1.5".

Most of the storms will pass east of the forecast area by midday
with building thickness/heat into the state thereafter.
Temperatures should climb nicely, especially in the west where
clouds from the morning convection should give way to some
sunshine. This warmth will continue into tonight with lows around
70s in most locations as the warm/humid airmass spreads over the
state. Convection tonight will mainly be north and east of the
forecast area where the strongest moisture advection will occur
although the far northeast portions of the forecast area may see
a stray storm.

.LONG TERM.../Friday through Wednesday/
Issued at 409 AM CDT Thu Jun 14 2018

From Friday through Sunday our weather will be dominated by a
mid-level ridge centered over the southeast U.S. and building over
Iowa. This will bring persistent hot weather to our forecast area,
with high temperatures well into the 90s and heat index values
approaching or topping 100 degrees each day. In addition southerly
breezes will hold overnight temperatures in the 70s, with lows in
the mid to upper 70s in many areas. This scenario will likely
justify a long-duration heat advisory, which could be issued as
soon as this afternoon. All outdoor interests this weekend should
plan to take appropriate precautions for potentially hazardous
heat. The aforementioned mid-level ridge will also set up a
proverbial "ring of fire" scenario in which multiple rounds of
convection will fire on the northwestern periphery of the ridge.
Initially these storms may sneak into our far northern counties,
on Friday night and/or Saturday night, but generally the bulk of
the activity will remain to our north and northwest across South
Dakota and Minnesota.

On Sunday night or Monday the ridge will begin to break down, at
least across our region, as a broad 500 mb trough slowly
approaches from the west. This will bring a surface trough through
Iowa, accompanied by showers and thunderstorms. However, various
prognostic model runs continue to show a high degree of
variability in both the timing of this trough passage and also in
the extent to which it will progress south of the area as opposed
to stalling out nearer to the Iowa/Missouri border. Either way, by
Tuesday and possibly by Monday we will see relief from the heat
as the trough moves through, and it will then remain to be seen
whether we get a few days of sunny and dry weather or whether the
decayed frontal zone comes back northward much quicker, bringing a
return of clouds and rain. This makes the forecast quite
uncertain toward the middle of next week, though the one thing
that can be said with some confidence is that the upcoming heat
wave will not last past Monday at the latest.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 558 AM CDT Thu Jun 14 2018

Main concern in the forecast will be over the next six hours as
convection pushes across central Iowa. This will produce areas of
restricted visibilities and ceilings due to heavy rain. Surface
winds will also be erratic in and around thunderstorms. However,
the activity is expected to move east of the forecast area by this
afternoon with widespread VFR conditions returning for the
remainder of the forecast. Non-convective LLWS is also expected
later tonight as the low level jet increases.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Cogil
LONG TERM...Lee
AVIATION...Cogil
Hazardous weather outlook, Jun 14, 3:40 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
340 AM CDT Thu Jun 14 2018

IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075-
081>086-092>097-151100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
340 AM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms will affect Iowa this morning, mainly
north of Interstate 80. A few storms could be strong to severe,
with large hail the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible at times across far northern Iowa from
Friday night through Sunday night. A few of these storms could be
strong to severe, but most of the activity will be north of the
border in Minnesota. More widespread thunderstorms may be possible
at times from Monday through Tuesday, but confidence is lower and
the severe weather threat is uncertain during that time.

Hot and humid conditions will prevail from Friday through at least
Sunday and perhaps into Monday. Heat index values will approach
or exceed 100 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ039-151100-
Black Hawk-
340 AM CDT Thu Jun 14 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms will affect the area this morning. A few
storms could be strong to severe, with large hail the primary
threat.

A River Flood Warning remains in effect for the Cedar River
basin at Cedar Falls. Please refer to our website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will return to the area between Monday and
Tuesday of next week. The severe weather threat is uncertain at
this time.

Hot and humid conditions will prevail from Friday through at least
Sunday and perhaps into Monday. Heat index values will approach
or exceed 100 degrees each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Lee

In the hours before

Local storm report, Jun 14, 10:09 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HEAVY RAIN       AMES                    42.03N 93.62W
06/14/2018  E4.75 INCH       STORY              IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 14, 10:20 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1020 AM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     HEAVY RAIN       1 WSW AMES              42.02N 93.64W
06/14/2018  M5.40 INCH       STORY              IA   TRAINED SPOTTER

&&
Local storm report, Jun 14, 10:27 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 AM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HEAVY RAIN       4 E AMES                42.02N 93.55W
06/14/2018  M6.50 INCH       STORY              IA   PUBLIC

            VIA SOCIAL MEDIA.

&&
Special weather statement, Jun 14, 10:28 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1028 AM CDT Thu Jun 14 2018

IAZ072>075-141730-
Madison-Warren-Marion-Mahaska-
Including the cities of Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, and Oskaloosa
1028 AM CDT Thu Jun 14 2018

...Storms Bringing Strong Wind and Heavy Rainfall...

A line of thunderstorms is moving southeast at 15 mph. Wind gusts
between 35 and 45 mph are likely along with torrential rainfall
and small hail. Up to two inches of rain in an hour is possible
with locally higher amounts. Be prepared for loose or lightweight
object to move around with strong wind gusts. Flash flooding is a
concern as well. Never cross water covered roads.

FAB
Local storm report, Jun 14, 10:44 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1044 AM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HEAVY RAIN       AMES                    42.02N 93.64W
06/14/2018  M5.40 INCH       STORY              IA   TRAINED SPOTTER

            1/2 MILE SOUTH OF ISU CAMPUS.

&&

BF
Local storm report, Jun 14, 10:47 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 AM CDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     HAIL             1 WNW ALBIA             41.03N 92.81W
06/14/2018  E1.50 INCH       MONROE             IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:26 AM CDTSpecial Weather StatementDMXWebster64 min
Jun 14, 2:52 AM CDTSevere Thunderstorm WarningDMXWebster27 min
Jun 14, 3:25 AM CDTSevere Thunderstorm WarningDMXBoone, Story18 min
Jun 14, 6:36 AM CDTSpecial Weather StatementDMXBoone, Hamilton, Humboldt, Pocahontas, Polk, Story and 1 more54 min
Jun 14, 7:49 AM CDTFlash Flood WarningDMXCalhoun, Humboldt, Pocahontas, Webster6 hr
Jun 14, 8:38 AM CDTFlash Flood WarningDMXHamilton, Webster6 hr
Jun 14, 9:08 AM CDTSpecial Weather StatementDMXWapello52 min
Jun 14, 9:13 AM CDTFlash Flood WarningDMXBoone, Story6 hr
Jun 14, 12:14 PM CDTRiver Flood WarningDMXStory29 hr
Jun 14, 2:38 PM CDTRiver Flood WarningDMXWebster7 hr
Jun 14, 3:00 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more4 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.